Georgia, 2007

Wildfire in Georgia, February 5, 2007

February 5, 2007 · NWS FFC · 1 event in 1 county or zone

Gusty northwest winds developed behind a dry wintertime cold front that moved through the area on the 5th. This helped fuel a wildfire in northwest Georgia during the afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Gusty northwest winds developed behind a dry wintertime cold front that moved through the area on the 5th. This helped fuel a wildfire in northwest Georgia during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Feb 5, 5:30 AM EST, 9 hours earlier.

Area forecast discussion, Feb 5, 5:30 AM EST, 9 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EST MON FEB 5 2007

.SHORT TERM (TODAY THROUGH WEDNESDAY)...

LARGE UPPER TROUGH CONTINUES TO REMAIN DOMINANT FEATURE...AND WILL
STAY THAT WAY FOR THE PERIOD...WITH INTERMITTENT IMPULSES RIDING
DOWN THE BACK EDGE. WEAK FRONT CROSSING THE AREA CURRENTLY WILL
BRING A REINFORCING SHOT OF COLD AIR...ALTHOUGH APPARENTLY NOT
QUITE AS COLD AS PREVIOUSLY THOUGHT. COLD CANADIAN HIGH PRESSURE
MOVING TOWARDS US NOW WILL MODIFY SLIGHTLY AND COLDEST AIR WILL
REMAIN TO OUR NORTH...AND THUS INSTEAD OF SEEING WIDESPREAD TEENS
OVERNIGHT TONIGHT...WE MIGHT JUST SEE LOW 20S. OF COURSE IT WILL
BRING WITH IT EXTREMELY DRY AIR AND WITH YET ANOTHER DAY OF DRYING
SINCE THE RAINFALL LATE LAST WEEK...EXPECT EXTREMELY HIGH FIRE
DANGER TODAY AND THUS RED FLAG CONDITIONS CAN BE EXPECTED AREA-
WIDE THIS AFTERNOON.

BY TUESDAY...THE SURFACE HIGH WILL SHIFT SOUTH AS LOW PRESSURE
DEVELOPS IN THE LEE OF THE ROCKIES. THIS WILL ALLOW A VERY SLOW
MOISTURE AND TEMPERATURE RECOVERY FOR TUESDAY AFTERNOON AND THUS
WITH THE SLOW INCREASE IN MOISTURE...WILL NOT ISSUE A FIRE WEATHER
WATCH FOR NOW...BUT FUTURE MODEL RUNS WILL NEED TO BE MONITORED.
AS A WEAK FRONT DEVELOPS UNDER SHORTWAVE SWINGING DOWN ALONG THE
UPPER TROUGH...MAY SEE SOME PRECIP IN THE MOUNTAINS DUE TO
NORTHWEST FLOW. EARLY WEDNESDAY MORNING SURFACE TEMPERATURES WILL
BE BELOW FREEZING...BUT AT THIS POINT WITH SLIGHT FLATTENING OF
UPPER FLOW THICKNESSES HAVE INCREASED JUST SLIGHTLY ALOFT WITH
WARM AIR RIDING UP OVER THE SURFACE HIGH. FOR NOW HAVE MENTIONED
SLIGHT CHANCE RAIN OR FREEZING RAIN IN ONLY SPOTTY LOCATIONS...BUT
MOSTLY JUST RAIN.

THE SHORT-TERM SHOULD END WITH JUST AN INCREASE IN CLOUD COVER AS
THE FRONT SLOWLY DRIFTS SOUTH. TEMPS RISE SIGNIFICANTLY ON
WEDNESDAY...ALL MODELS INDICATE ABOVE-NORMAL VALUES ALTHOUGH THE
MAV IS MUCH WARMER THAN THE MET. HAVE COMPROMISED WITH A BLEND
SINCE THIS IS A FAIRLY SIGNIFICANT SWING FROM YESTERDAY EVEN WITH
THE EXIT OF THE SUBTROPICAL JET AND RISING THICKNESSES.

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...

THE EXTENDED...AS USUAL...IS PLAGUED WITH A LACK OF RUN-TO-RUN
CONSISTENCY. TODAYS 00Z GFS RUN...AS IT BRINGS THE FRONT THROUGH
AT THE END OF THE WORK WEEK...IS MUCH DRIER THAN YESTERDAYS
RUN...BUT EVEN YESTERDAYS 12Z RUN WAS TRENDING THIS WAY.
HOWEVER...OTHER ENSEMBLE MEMBERS CONTINUE TO INDICATE PRECIP FOR
THURSDAY INTO FRIDAY AND WHILE UKMET HAS PUSHED THE FRONT
THROUGH ALREADY...THE ECMWF IS FURTHER BACK IN NORTH GEORGIA. SO
WHILE I HAVE AT THIS TIME REMOVED PRECIP FROM THE FORECAST...HAVE
KEPT POPS AT 13-14% GIVEN LACK OF CONFIDENCE. OF COURSE...NOW THE
GFS WANTS TO BRING ANOTHER SYSTEM (THAT WASNT THERE YESTERDAY) IN
FOR SUNDAY INTO MONDAY. HOWEVER...LADEN WITH CONVECTIVE
FEEDBACK...HAVE PULLED BACK ON POPS HERE AS WELL. ECMWF HAS
CENTER OF SURFACE HIGH THAT WOULD PUSH THE SYSTEM THROUGH HERE
FURTHER SOUTH...HENCE FEWER OR NO POPS. ITS A MESS AND WITH LOW
TEMPS AT OR BELOW FREEZING DO NOT WANT TO SWING BACK AND FORTH
WITH WINTRY PRECIP...THUS POPS ARE CONFINED TO CENTRAL GEORGIA
ONLY.

&&

.AVIATION...
NORTHWEST FLOW SURFACE AND ALOFT WILL CONTINUE TODAY. WINDS SHOULD
INCREASE TO AROUND 10 TO 15KT AFTER 15Z. VFR CONDITIONS WILL PREVAIL
AS HIGH CLOUDS STREAM ACROSS GEORGIA FROM THE WESTERN GULF. NO
VISIBILITY RESTRICTIONS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          48  25  49  35  60 /   0   0   0   0   0
ATLANTA         44  27  50  38  59 /   0   0   0   0   0
BLAIRSVILLE     40  19  45  31  54 /   5   0  10  20  10
CARTERSVILLE    41  21  51  33  56 /   0   0   0   5   5
COLUMBUS        50  29  56  36  65 /   0   0   0   0   0
GAINESVILLE     45  24  45  35  57 /   0   0   0   5   5
MACON           53  27  54  34  66 /   0   0   0   0   0
ROME            41  20  50  34  56 /   0   0   0   5   5
PEACHTREE CITY  44  22  48  30  60 /   0   0   0   0   0
VIDALIA         52  28  54  36  66 /   0   0   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS AFTERNOON FOR
ALL OF NORTH AND CENTRAL GEORGIA.

&&

TDP
41
Hazardous weather outlook, Feb 5, 6:29 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
629 AM EST MON FEB 5 2007

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061130-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
629 AM EST MON FEB 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
DANGEROUS FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON.
OTHERWISE...NO OTHER HAZARDS ARE EXPECTED THROUGH TONIGHT.

.SYNOPSIS...
HIGH PRESSURE WILL PERSIST OVER GEORGIA TODAY...BRINGING VERY DRY
AIR TO THE REGION.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD WILL BE DANGEROUS FIRE WEATHER CONDITIONS
BROUGHT ABOUT BY LOW RELATIVE HUMIDITY AND DRY FUELS.

.DISCUSSION...
A DRY AIRMASS REMAINS OVER NORTH AND CENTRAL GEORGIA. DEW POINTS
IN THE TEENS AND SINGLE DIGITS WILL PRODUCE RELATIVE HUMIDITY
VALUES LESS THAN 25 PERCENT DURING THE AFTERNOON. A RED FLAG
WARNING HAS BEEN ISSUED FOR NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Floyd

When
February 5, 2:30 PM EST to 3:30 PM EST
Where
Floyd forecast zone
Property damage
$1,000
Reported by
Newspaper
Coordinates
34.263, -85.214 (the zone’s center; the record gives no point)

The Rome News Tribune reported that a wildfire was sparked by a truck traveling along Georgia Highway 101 near Zona Kay Road in the far southern portion of the county near the Polk county line. The quickly spread through the dormant vegetation on the heels on 15 to 25 mph gusty, northwest winds. The fire was extinguished before any structures were damaged.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2007Every state in 2007This day in weather historyWarnings in Georgia, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17479.